Jun 27, 2006
Hi there! I living in South Africa and was diagnosed HIV+ in October 2004 after I was admitted to hospital with pneumonia. Because I didn't have money or being on a medical aid I decided to go to a government hospital. My CD4 count was 51 and my viral load was <75. I decided that I'm not going to allow the virus to rule my life. I started with ARV treatment (Stavudine, Aspen Lamivudine and Stocrin. I hardly had any side effects except for needles and pins in my feet. I also picked up weight again.
A year later (6 months ago) my CD4 count was 319 and my viral load still <75. This week I went to see the doctor again who looked at my latest results (I lost 6 kg over the past 6 months, my CD4 count has dropped to 220 and my VL dropped to <25)
She examined me and my intestined were extremely sensitive. She sent me for more blood tests and according to the results I have a high lactice acid content. She told me to stop my ARV treatment (which I took very strictly on the hour every day) for the next two weeks after which I have to go for blood tests again. I was devestated to say the least. I thought I was doing really great until this shock. I have always been very positive about my status but this has really given it a blow.
My questions are: How serious is this condition? The doctor told me it can be fatal. How will the stopping taking the ARV meds affect me? Will I have to go on new meds? Obviously the government hospitals don't have all the option for alternative meds than the private doctors have access to.
Thanks for your wonderful service.
| Response from Dr. Henry
Lactic acidosis is usually reversible if the offending medicine (most likely the stavudine) is stopped. Generally switching to another medication (such as tenofovir, abacavir or less preferably AZT if available) will help and allow a patient to continue medication since stopping all meds like you are taking can result in a loss of future effectiveness (in some cases) due to development of resistance). KH
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Itchy Skin Could I Have Acute HIV Infection
- Can HIV Be Transmitted Through Touching A Bloody Scab?
- Chances Of Getting HIV From Sex With A Prostitute
- Risks Of Contracting HIV From Blowjob From A Prostitute
- Night Sweats After Mutual Masturbation Sign Of HIV AIDS
- Stinging Pain After Touching Skin Worried I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.